Please be patient! It may take up to ONE minute to load all the Engines.
Problems? Please contact our support.
Alternative namesFactitious thyrotoxicosis; Thyrotoxicosis factititia; Thyrotoxicosis medicomentosa
DefinitionFactitious hyperthyroidism involves high levels of thyroid activity caused by ingestion of excessive amounts of thyroid hormone.
Causes, incidence, and risk factors
The thyroid gland produces the hormones thyroxine (T4) and triiodothyronine (T3). Hyperthyroidism is the clinical condition which results from excessive levels of these hormones, which can be caused in a number of ways.
In the vast majority of cases, hyperthyroidism is caused by overproduction of thyroid hormones by the thyroid gland itself. In some other cases, the pituitary gland produces too much thyroid-stimulating hormone (TSH).
Thyroid hormone preparations have been available as medications since 1891 and are used to treat hypothyroidism . Ingesting too much thyroid hormone medication can also cause hyperthyroidism. Hyperthyroidism caused by taking too much of this hormone is called factitious hyperthyroidism.
Factitious hyperthyroidism may occur when thyroid hormone is prescribed to treat hypothyroidism and the prescribed dose is too high.
It can also occur when a person intentionally takes an excessive amount of thyroid hormone; people with psychiatric disorders such as Munchausen syndrome deliberately (and usually secretively) take these hormones.
Patients attempting to lose weight and individuals fraudulently seeking to receive insurance compensation also sometimes misuse thyroid hormone and induce this condition. Children may occasionally require treatment for accidental ingestion of thyroid hormone pills.
In rare cases, factitious hyperthyroidism has been found to be caused by ingestion of meat contaminated with thyroid gland tissue.
Symptoms of factitious hyperthyroidism are identical to the symptoms of hyperthyroidism caused by the thyroid gland, with the following exceptions:
Signs and tests
Ingestion of thyroid hormone is stopped. If thyroid hormone supplementation is medically necessary, the dosage must be reduced.
Patients need to be re-evaluated in 2 to 4 weeks to be sure that signs and symptoms of hyperthyroidism have resolved. This also helps to confirm the diagnosis.
Factitious hyperthyroidism will clear up on its own when thyroid hormone ingestion is stopped or the prescribed dose is lowered.
If factitious hyperthyroidism is long-standing, patients are at risk for the same complications as those of hyperthyroidism caused by the thyroid gland that is not properly treated.
These complications include the following:
See the article on hyperthyroidism for more information.
Calling your health care provider
Contact your health care provider if symptoms of hyperthyroidism occur.
Thyroid hormone should be taken only by prescription and under the supervision of a licensed physician.
Update Date: 1/6/2003Todd T. Brown, M.D., Division of Endocrinology and Metabolism, Johns Hopkins Hospital, Baltimore, MD. Review provided by VeriMed Healthcare Network.
Last updated: Tue, 06 Jan 2009 00:20:03 GMT